MAUDE Adverse Event Report: BECTON DICKINSON BD US CATHENA 24GX0.75IN STRAIGHT BC; INTRAVASCULAR CATHETER

BECTON DICKINSON BD US CATHENA 24GX0.75IN STRAIGHT BC; INTRAVASCULAR CATHETER
Catalog Number 386860
Medical Device Problem Code Material Protrusion/Extrusion (2979)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/16/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H.3.If a device evaluation and/or device history review is completed, a supplemental report will be filed.
 
Event or Problem Description
It was reported that bd us cathena 24gx0.75in straight bc safety mechanism will not disengage from catheter / stuck at hub.It was reported by customer that iv was started on patient and when the needle was retracted out of the patient, the white device that blocks the needle from going back in clamps the base of the yellow 24g catheter and does not allow it to detach from the needle device.Iv set was removed from patient and another iv was started with successful detachment.Iv was started on patient and when the needle was retracted out of the patient, the white device that blocks the needle from going back in clamps the base of the yellow 24g catheter and does not allow it to detach from the needle device.Iv set was removed from patient and another iv was started with successful detachment.Of note, when manager inquired if this was the first time that this had occurred, the staff advised that it has happened on and off in the past randomly.Item: bd cathena safety iv catheter, lot: 4204903, ref: 386860.
 
Additional Manufacturer Narrative
Our quality engineer inspected the 2 samples submitted for evaluation.The reported issue of needle retraction failure was confirmed upon inspection of the samples.Analysis of the samples showed thee catheter adapter did not detach from the tip when the safety mechanism was activated.A dent mark was also observed on the needle hub which coincided with the dent mark observed on the tip shield.No damage was seen on the washer or the v-clip.A review of our risk management documentation was performed and indicates that the potential risk of the reported event was assessed appropriately.Production records were reviewed, and this batch meets our manufacturing specification requirements.The cathena assembly machine was reviewed, and it was determined that the dent marks on the needle hub and tip shield likely occurred in zone 4.The dent area matched the edge of the puck.At zone 4, the gripper moves down to pick up the assembled part from the puck.It is suspected that stray parts in the vicinity obstructed the gripper¿s movement, causing it to offset and hit the parts against the puck instead of picking them up.When this incident occurred, the machine¿s sensor would have triggered a stop.The production technician may have cleared the stray parts but was unaware that the assembled part in the puck was damaged, so it was not removed from the machine.It is suspected that the dent on the needle hub and tip shield caused difficulty in removing the tip shield during needle retraction.The additional force applied could have deformed the tip shield holding area of the adapter, preventing the adapter from detaching successfully.To prevent this defect, the cathena process specification procedure will be revised to add that in the event of machine stoppages at the zones, the production technician should check the parts produced at the machine and clear any defective parts.
 
Event or Problem Description
No additional information.

Brand Name
BD US CATHENA 24GX0.75IN STRAIGHT BC
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
Manufacturer (Section G)
BECTON DICKINSON MEDICAL (SINGAPORE)
30 tuas avenue 2
singapore NJ 07417
Manufacturer Contact
helen cox (mdr)
75 north fairway drive
vernon hills, IL 60061
8473935694
MDR Report Key21325622
Report Number2243072-2025-00060
Device Sequence Number7917635
Product Code FOZ
UDI-Device Identifier00382903868605
UDI-Public(01)00382903868605(11)240805(17)270731(10)4204903
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K220584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number386860
Device Lot Number4204903
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/17/2025
Supplement Date Received by Manufacturer03/03/2025
Initial Report FDA Received Date02/06/2025
Supplement Report FDA Received Date03/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/05/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown